Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 11, NWS Northern Indiana

April 1, 2023Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this tornado warning at Apr 1, 2023, 12:52 AM EDT for Allen County, Van Wert County, Ohio. It was in force for 23 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2023, 12:52 AM EDT (04:52 UTC)
Expired
Apr 1, 2023, 1:15 AM EDT
In force
23 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Allen County, OH, Van Wert County, OH

The radar

The Cincinnati radar (KILN), 147 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 1:02 AM EDTTSTM WND DMG3 E Rousculp, OHSOME LARGE TREE BRANCHES DOWN AND SOME STRUCTURAL DAMAGE TO A BARN.
Apr 1, 1:02 AM EDTTORNADO2 W Lafayette, OHEF0 TORNADO TOUCHED DOWN ON MCCLURE ROAD, SOUTH OF ADA RD AND TRACKED NORTHEAST ACROSS FISHER ROAD BEFORE WEAKENING. 2 BARNS AS WELL AS SEVERAL TREES WERE DAMAGED. MAXIMUM WINDS ESTIMATED AT 85 MPH AND A MAXIMUM WIDTH OF 75 YARDS.
Apr 1, 1:03 AM EDTTORNADO3 Ssw Westminster, OHEF0 TORNADO DESTROYED A GRAIN BIN AND CARRIED THE BIN INTO A NEARBY FIELD FOR ABOUT A HALF MILE BEFORE DISSIPATING. MAXIMUM WINDS WERE 75 MPH WITH A WIDTH OF 50 YARDS. TREES ON THE PROPERTY WERE ALSO DAMAGED BY INFLOW WINDS OF THE TORNADO.
Apr 1, 1:04 AM EDTTORNADO2 Ssw Westminster, OHEF0 TORNADO BRIEFLY TOUCHED DOWN, DAMAGING A BARN AND CARRYING THE DEBRIS TO THE ENE. MAXIMUM WINDS AROUND 75 MPH AND A WIDTH OF 50 YARDS.
Apr 1, 1:05 AM EDTTSTM WND DMG3 Ese Rousculp, OHSIGNIFICANT DAMAGE TO A SHED AND A CARPORT LIFTED OFF GROUND.
Apr 1, 1:07 AM EDTTSTM WND DMG2 Sw Westminster, OHLARGE TREE BRANCHES DOWNED. TIME ESTIMATED FROM RADAR.
Apr 1, 1:09 AM EDTTSTM WND DMG2 S Westminster, OHDAMAGE TO HOG BARN ALONG WITH A FEW POWER LINES DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:09 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WFUS53 KIWX 010452
TORIWX
OHC003-161-010515-
/O.NEW.KIWX.TO.W.0011.230401T0452Z-230401T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1252 AM EDT Sat Apr 1 2023

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Van Wert County in west central Ohio...
  Allen County in west central Ohio...

* Until 115 AM EDT.
    
* At 1252 AM EDT, a severe thunderstorm capable of producing a
  tornado was located near Spencerville In Allen County, or 7 miles
  north of St. Marys, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Elida around 105 AM EDT.
  Lima and Fort Shawnee around 110 AM EDT.

This includes Interstate 75 between mile markers 119 and 141.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8443 4075 8445 4092 8389 4092 8388
      4064 8388
TIME...MOT...LOC 0452Z 255DEG 45KT 4066 8436 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

PBM
1 follow-up statement
770 
WWUS53 KIWX 010512
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
112 AM EDT Sat Apr 1 2023

OHC003-161-010522-
/O.EXP.KIWX.TO.W.0011.000000T0000Z-230401T0515Z/
Van Wert OH-Allen OH-
112 AM EDT Sat Apr 1 2023

...THE TORNADO WARNING FOR SOUTHEASTERN VAN WERT AND ALLEN COUNTIES
WILL EXPIRE AT 115 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 AM EDT for west central
Ohio.

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4069 8443 4075 8445 4092 8389 4092 8388
      4064 8388
TIME...MOT...LOC 0512Z 255DEG 45KT 4072 8406 

$$

PBM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Mar 31, 7:54 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 31, 7:54 PM EDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
754 PM EDT Fri Mar 31 2023

.SYNOPSIS...
Issued at 752 PM EDT Fri Mar 31 2023

Severe thunderstorms are expected late this evening into the early
overnight hours. The primary hazard will be damaging wind gusts
with an isolated tornado or 2 possible. Be sure to have multiple
ways to receive weather alerts.

&&

.UPDATE...
Issued at 752 PM EDT Fri Mar 31 2023

Line of showers and storms continues to quickly move NE ahead of
the advancing warm front. The majority have behaved themselves,
but a few cells have managed some rotation, supporting vigorous
updrafts sufficient for up to golf ball size hail. These will
exit the area over the next hour or 2 with confidence low on how
much additional convection may develop in the warm sector prior to
the arrival of the main show expanding across central IL. One
cell trying to get going in Miami county as of writing this. All
modes of severe would be possible with any storms ahead of the
main line. Our main show most likely will come from the central IL
storms with hi res modeling suggesting potential for several
swaths of strong wind across the S. Impacts in the NW from this
line are uncertain, with them possibly needing to wait for
convection across NW IL. Suffice to say, severe threat not over
with, especially across the moderate risk area and into the
enhanced risk. Just how far NE the convection makes it remains
uncertain and will be monitored.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023

There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.

POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.

Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023

Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.

There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 727 PM EDT Fri Mar 31 2023

Band of showers and isolated storms, associated with the
approaching warm front, was clearing KFWA and will clear KFWA in
the next hour resulting in leaving out of 00Z TAFs. Confidence low
on additional development of storms prior to arrival of
intensifying line of storms racing NE out of central Illinois, set
to arrive into the area after 2Z. This line may mainly impact KFWA
but will be close with damaging winds and a threat for an
isolated tornado will be the main concerns with these storms for a
1 to 2 hour period. Other storms in NW IL may move NE and not
impact KSBN but will monitor trends closely.

Once the storms clear later this evening, a period of VFR cigs
may settle in prior to arrival of colder air and drop to MVFR.
With greater concern on convection right now, only minor changes
made beyond the main period of focus.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
     Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
     103-104-116-203-204-216.

MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
     277.

OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
     005-015-016-024-025.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

     Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
     LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Fisher
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 31, 9:48 AM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
948 AM EDT Fri Mar 31 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/

...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT
/5 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms late this afternoon and early tonight can produce
damaging wind gusts. Tornadoes are possible as well. Ensure you have
multiple ways to receive weather alerts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-011400-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 AM EDT Fri Mar 31 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

In the hours before

Local storm report, Apr 1, 12:27 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1227 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 S COESSE              41.11N 85.40W
03/31/2023  M59 MPH          WHITLEY            IN   MESONET

            MESONET STATION PDU05 NORTHEAST PURDUE
            AGRICULTURAL CE.

&&
Local storm report, Apr 1, 12:28 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     TSTM WND GST     2 S GRISSOM AFB         40.63N 86.15W
03/31/2023  M56 MPH          MIAMI              IN   AWOS

            AWOS STATION KGUS GRISSOM AFB PERU.

&&
Local storm report, Apr 1, 12:29 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1229 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     1 E WALTON              40.66N 86.22W
03/31/2023  M55 MPH          CASS               IN   MESONET

            MESONET STATION FW1989 WALTON.

&&
Local storm report, Apr 1, 12:32 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1232 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SHIPSHEWANA             41.68N 85.58W
03/31/2023  E1.00 INCH       LAGRANGE           IN   PUBLIC

            TIME ESTIMATED FROM RADAR. REPORT FROM
            FACEBOOK.

0600 PM     HAIL             WANATAH                 41.43N 86.89W
03/31/2023  E0.88 INCH       LA PORTE           IN   TRAINED SPOTTER

0605 PM     HAIL             KINGSBURY               41.53N 86.70W
03/31/2023  M0.88 INCH       LA PORTE           IN   TRAINED SPOTTER

0700 PM     HAIL             PLYMOUTH                41.35N 86.32W
03/31/2023  M0.88 INCH       MARSHALL           IN   AMATEUR RADIO

0727 PM     HAIL             1 E WALLEN              41.15N 85.14W
03/31/2023  E0.88 INCH       ALLEN              IN   PUBLIC

0622 PM     HAIL             LA PORTE                41.61N 86.71W
03/31/2023  M0.75 INCH       LA PORTE           IN   AMATEUR RADIO

0658 PM     HAIL             1 SSW DONALDSON         41.35N 86.45W
03/31/2023  M0.75 INCH       MARSHALL           IN   TRAINED SPOTTER

0736 PM     HAIL             1 E SAINT JOSEPH        42.10N 86.48W
03/31/2023  U0.75 INCH       BERRIEN            MI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0750 PM     HAIL             FREMONT                 41.73N 84.93W
03/31/2023  E0.75 INCH       STEUBEN            IN   PUBLIC

&&
Local storm report, Apr 1, 12:38 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 ESE MISHAWAKA         41.66N 86.13W
03/31/2023                   ST. JOSEPH         IN   PUBLIC

            LARGE TREE SNAPPED LAING AVE.

&&
Local storm report, Apr 1, 12:47 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1247 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND GST     1 SSE WALLEN            41.14N 85.15W
04/01/2023  M64 MPH          ALLEN              IN   AWOS

            SMITH FIELD AIRPORT AWOS.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:13 PM EDTSevere Thunderstorm WarningIWXPaulding47 min
Mar 31, 11:31 PM EDTTornado WarningIWXPaulding29 min
Mar 31, 11:41 PM EDTTornado WarningIWXDefiance, Paulding34 min
Mar 31, 11:49 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams56 min
Apr 1, 12:03 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, Putnam, Van Wert57 min
Apr 1, 12:05 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXDefiance, Fulton, Henry, Paulding, Putnam55 min
Apr 1, 12:11 AM EDTSevere Thunderstorm WarningIWXWilliams23 min
Apr 1, 12:58 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXAllen, Putnam15 min
Apr 1, 10:44 AM EDTHigh Wind WarningIWXAllen, Paulding, Putnam, Van Wert6 hr

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.